Lexapro (escitalopram) is frequently prescribed for managing conditions such as major depressive disorder and generalized anxiety disorder. While rare, it is possible to overdose on Lexapro. This guide explores the following issues:
- Can I overdose on Lexapro?
- What happens if you take too much Lexapro by mistake?
- What happens if you overdose on Lexapro?
- Can overdosing on Lexapro kill you?
Can You Overdose on Lexapro?
Can you OD on Lexapro, then? Lexapro, the trade name for the antidepressant escitalopram, is classified as an SSRI (selective serotonin reuptake inhibitor). SSRIs are widely recognized and commonly prescribed for the treatment of depression and other mental health disorders like anxiety. This class of medication interacts with the neurotransmitter serotonin, which plays a crucial role in regulating various bodily functions such as mood, sleep, memory, appetite, and digestion – all of which can be affected in individuals with depression.
By increasing serotonin levels in the brain, Lexapro functions to alleviate depression symptoms and improve overall mood. While the medication is generally considered safe when used as directed, it is possible to overdose on Lexapro.
A Lexapro overdose can occur when someone surpasses the recommended dosage. The standard initial dose for Lexapro, regardless of age, is typically 10mg once daily, as outlined by the FDA (U.S. Food and Drug Administration). During clinical trials, though, overdose symptoms were reported in cases where participants consumed doses as high as 600mg of Lexapro, although no lethal effects were observed. The potential for overdose can vary based on a variety of factors.
What Happens When You Overdose on Lexapro?
While escitalopram overdose cases are infrequent, they are possible. The consequences of overdosing on Lexapro are contingent on several factors, including the amount ingested, the duration of usage, the person’s weight, and any concurrent use of other substances.
Common symptoms of a Lexapro overdose can include:
- Blurred vision
- Bradycardia (slow heart rate)
- Dilated pupils
- High blood pressure
- Nausea and vomiting
- Serotonin syndrome
Serotonin syndrome, a prevalent side effect of SSRI overdose, occurs when the levels of serotonin, a neurotransmitter targeted by drugs in this class, escalate beyond the normal or healthy range. If left untreated, serotonin syndrome can be life-threatening, leading to symptoms such as agitation, insomnia, confusion, rapid heart rate, high blood pressure, and loss of muscle coordination.
An overdose of Lexapro is much more likely when the medication is combined with other substances, such as alcohol, other medications, or illicit narcotics. While most people disclose other medications they are taking to their doctors to prevent interactions, some individuals intentionally mix antidepressants with substances like alcohol to induce intoxication. This practice is dangerous and can result in Lexapro overdose death. Always adhere to prescribed medication guidelines.
If you observe Lexapro overdose symptoms in yourself or someone else, call 911 immediately.
How to Get Help for a Lexapro Overdose
If you suspect a Lexapro overdose, seek immediate medical attention. Contact emergency services or your local poison control center at once for guidance on how to manage the situation effectively. Be prepared to provide detailed information about the person’s age, weight, the amount of Lexapro taken, and the time of ingestion.
Emergency medical treatment for a Lexapro overdose may involve various interventions, including close monitoring of vital signs, the administration of activated charcoal to limit absorption, and supportive care to address specific symptoms. Healthcare professionals might also employ other appropriate measures, such as the use of medications to counteract serotonin syndrome if it manifests.
Recovery from a Lexapro overdose typically requires a comprehensive approach that involves ongoing medical support and mental health interventions. To streamline this process, follow the guidance of healthcare providers closely and attend any follow-up appointments or therapy sessions as recommended.
Remember that even though a Lexapro overdose can be alarming, timely intervention and proper medical management can significantly improve the chances of a successful recovery.
To prevent the risk of Lexapro overdose, follow these important precautions:
- Stick to your prescribed dose: Do not exceed your prescribed Lexapro dose, and do not make any adjustments without consulting your healthcare provider, even if you feel that your current dose is inadequate.
- Avoid combining with specific medications: Certain drugs and substances that affect serotonin levels should not be taken concurrently with Lexapro. These include:
- MAOIs (monoamine oxidase inhibitors): MAOIs must not be used alongside Lexapro or within two weeks of discontinuing Lexapro. Combining them heightens the risk of serotonin syndrome. Examples of MAOIs include rasagiline, phenelzine, isocarboxazid, and intravenous methylene blue.
- Serotonergic drugs: Medications that influence serotonin levels in the brain can increase the risk of serotonin syndrome when combined with Lexapro. Serotonergic drugs include fentanyl, lithium, tramadol, tryptophan, triptans, tricyclic antidepressants, amphetamines, and buspirone.
- Discuss medications with your healthcare provider: Before starting Lexapro, have a thorough discussion with your healthcare provider about your current and recent medications. This should also include any over-the-counter or recreational drugs you may be using.
- Notify your healthcare provider or pharmacist: If you plan to introduce a new medication, inform your prescribing physician or pharmacist that you are taking Lexapro before commencing the new treatment.
By following these precautions and maintaining open communication with your healthcare provider, you can help ensure your safety and well-being while using Lexapro.
Get Help Today for Drug Addiction at Gratitude Lodge
Gratitude Lodge has treatment facilities in Southern California that offer specialized assistance in conquering substance dependencies and addressing mental well-being. With a focus on comprehensive healing, our rehab centers in Newport Beach and Long Beach, CA warmly accommodate pets, allowing for a more holistic recovery journey.
Our closely monitored medical detox regimen allows you to taper off Lexapro gradually. Once your body has been cleansed of addictive substances, move into ongoing 30-day residential treatment. Our range of treatment strategies includes:
- MAT (medication-assisted treatment)
- Group therapy
- One-on-one counseling
- Family therapy
- Group therapy
- Aftercare support
Call 888-861-1658 for immediate assistance and take the first step towards a brighter future.